Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 29, NWS Salt Lake City, UT

August 27, 1999Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 27, 1999, 4:58 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 27, 1999, 4:58 PM MDT (22:58 UTC)
Expired
Aug 27, 1999, 8:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1999-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1999-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 272259
FFWSLC
UTC017-025-280200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
458 PM MDT FRI AUG 27 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN GARFIELD COUNTY IN UTAH
  CENTRAL KANE COUNTY IN UTAH

* UNTIL 800 PM MDT

* AT 445 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED LARGE AREA 
  OF HEAVY RAIN SOUTHEAST OF BRYCE CANYON NATIONAL PARK ABOUT 10
  MILES SOUTHWEST OF CANNONVILLE...OR ABOUT 35 MILES NORTHEAST OF 
  KANAB. 

THIS WARNING COVERS ALL TRIBUTARIES TO KITCHEN CORRAL WASH AND ALL 
TRIBUTARIES ON THE WEST SIDE OF THE PARIA RIVER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3752 11226 3715 11223 3721 11190 3774 11207

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:12 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 27, 3:12 PM MDT, 1 hour 46 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
312 PM MDT FRI AUG 27 1999

SYNOPSIS...AN UPPER LEVEL LOW WILL MOVE ACROSS NORTHERN UTAH
TONIGHT.  THE AIRMASS WILL REMAIN SOMEWHAT MOIST INTO SATURDAY
THEN DRY OUT ON SUNDAY.

DISCUSSION...VORTLOBE SWINGING THRU UT AT THIS TIME ENHANCING THE
CONVECTION NICELY AND HAVE HAD REPORTS OF LOCALLY HEAVY RAIN FROM
PORTIONS OF NERN CWA. SEEMS THAT THIS SHOULD BE GREATEST THREAT
REST OF THIS EVENING AS OPPOSED TO WIND AND HAIL AND HAVE EXPANDED
FLASH FLOOD WATCH NWD TO COVER DUCHESNE, CARBON AND EMERY COUNTIES.
SOME COOLING ALOFT CONTINUES TO SPREAD INTO CWA ON SAT SO HAVE LEFT A
MENTION OF POPS IN MOST ZONES BUT AIRMASS SHOULD CONTINUE TO DRY AND
STABILIZE SUN. NEXT TROF STARTS TO KICK UP THE SLY FLOW ON MON AND
MAY TAP BACK INTO SOME MOISTURE FROM THE S MON/TUE BEFORE THE FLOW
VEERS TO TOO SWLY ON WED AND CUTS US OFF AGAIN. TRENDED EXTENDED THAT
WAY.

SLC 732- CDC 51--  WILENSKY

.SLC...FLASH FLOOD WATCH ERN COUNTY WARNING AREA TIL MIDNIGHT.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:51 PM MDTSevere Thunderstorm WarningSLCGarfield39 min
Aug 27, 3:29 PM MDTSevere Thunderstorm WarningSLCGarfield31 min

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.